The Side Effects of Zithromax. Zithromax (azithromycin) is a very common antibiotic used to treat mild to moderate bacterial infections. Zithromax is often prescribed to patients with acquired pneumonia, acute exacerbations of chronic bronchitis, sinusitis, pelvic inflammatory disease (PID), urethritis, and other conditions caused by susceptible bacteria. After the U.S. Food and Drug Administration (FDA) approved azithromycin in 1994, the drug quickly became popular. Typically, patients are instructed to take one dose daily for five to seven days; this is shorter than other antibiotics, many of which require a 10-day treatment.
Side effects associated with Zithromax may include nausea, abdominal pain, diarrhea, dyspepsia, headache, dizziness, angioedema, and rash. Antibiotics may cause diarrhea because they disrupt the gut flora, or the community of bacteria that normally inhabit the intestines, in addition to targeting the bacteria causing an infection.
Azithromycin has also been linked to hepatotoxicity, or liver damage. According to the National Institutes of Health (NIH), azithromycin and other macrolide antibiotics have been linked to two forms of hepatotoxicity: The first is acute, temporary, and asymptomatic and the other leads to clinically apparent liver damage. The acute, transient hepatotoxicity occurs in one to two percent of patients taking azithromycin short-term. In patients taking the drug long-term, this percentage is higher. This type of hepatotoxicity leads to a rise in the level of aminotransferases, a class of liver enzyme.
Zithromax has become one of the more common causes of drug-induced liver injury
The NIH states that Zithromax has become one of the more common causes of drug-induced liver injury because it is so commonly used. This rare but potentially serious side effect may also occur with other macrolides. The side effect usually appears one to three weeks after starting treatment. Occasionally, the liver injury manifests after Zithromax is stopped and sometimes even after a short two or three day course. Signs of liver injury include:
- Abdominal pain
- Pruritus (severe itching)
On its website, the NIH cites a case report of a patient who developed azithromycin hepatotoxicity. A 69-year-old man was given azithromycin to treat his community-acquired pneumonia for three days. Three days later, he developed dark urine and jaundice. He also experienced elevated levels of alkaline phosphatase and bilirubin, which are used to gauge liver health. He tested negative for hepatitis A, B, and C and his liver ultrasound was normal. The patient recovered after being switched to a different medication.
jaundice and elevated liver enzymes are typical, but not invariable, of liver injury
The case also reported that, “This was an early case report of azithromycin hepatotoxicity and clearly demonstrated its typical clinical pattern of abrupt onset of illness within a week of starting the medication—and actually a few days after stopping it.” The case information also included that the jaundice and elevated liver enzymes are typical, but not invariable, of liver injury associated with Zithromax.
In 2011, the FDA updated the warning label on Zithromax to include information about hepatotoxicity. The warnings section was revised to state “Abnormal liver function, hepatitis, cholestatic jaundice, hepatic necrosis, and hepatic failure have been reported, some of which have resulted in death. Discontinue azithromycin immediately if signs and symptoms of hepatitis occur.”